Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 1, NWS Wichita, KS

January 12, 200613 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 12, 2006, 1:43 PM CST for 13 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2006, 1:43 PM CST (19:43 UTC)
Expired
Jan 12, 2006, 8:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5011 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 121943
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
143 PM CST THU JAN 12 2006

...GUSTY NORTHWEST WINDS EXPECTED OVER CENTRAL AND SOUTH CENTRAL
KANSAS...

.A STRONG STONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS KANSAS
THIS AFTERNOON WITH SURFACE WINDS RAPIDLY SHIFTING TO THE
NORTHWEST. THE GRADIENT AFTER THE SURFACE TROUGH MOVES ACROSS THE
AREA WILL PRODUCE WIND GUSTS AS HIGH AS 40 MPH.

KSZ032-033-047>051-067-068-082-083-091-092-130200-
/O.NEW.KICT.WI.Y.0001.060112T1943Z-060113T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
143 PM CST THU JAN 12 2006

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

NORTH TO NORTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH SOME GUSTS
AS HIGH 40 MPH POSSIBLE. THE STRONG WINDS WILL ONLY LAST FOR A FEW
HOURS PAST SUNSET AND THEN DIMINISH TO AROUND 10 TO 15 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
1 follow-up statement
000 
WWUS73 KICT 130146
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CST THU JAN 12 2006

...WINDS WEAKEN OVERNIGHT...BUT REMAIN GUSTY...

.THE STRONG LOW PRESSURE SYSTEM THAT BROUGHT WIND GUSTS AS HIGH AS
45 MPH HAS MOVED OFF TO THE EAST. ALTHOUGH WINDS WILL REMAIN
GUSTY FROM THE NORTHWEST...GUSTS SHOULD BE LESS THAN 30 TO 35 MPH
ALONG AND WEST OF I-135.

KSZ032-033-047>051-067-068-082-083-091-092-130300-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-060113T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
746 PM CST THU JAN 12 2006

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING.
HOWEVER...WIND GUSTS TO 35 MPH CAN STILL BE EXPECTED OVERNIGHT.

$$

SCHRECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 12, 11:11 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 12, 11:11 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1111 AM CST THU JAN 12 2006

.UPDATE...
SURFACE TROUGH CONTINUES TO PUSH ACROSS THE AREA AT THIS TIME.  NOT
ALOT OF CLOUD COVER ASSOCIATED WITH THIS SYSTEM UNTIL YOU GET ALOT
FURTHER WEST, CLOSER TO MAIN SHORTWAVE AXIS. LATEST LOOK AT THE
WATER VAPOR IMAGERY AND PROFILERS ACROSS NM SUGGEST THIS SHORTWAVE
STILL IS DIGGING (DEEPENING) AS IT PULLS OUT OF THE ROCKIES. MODELS
A LITTLE SLOW TO PICK UP ON THIS, AND SUBSEQUENT QPF IS ALOT LESS AS
A RESULT.  SO WITH DEEPER SYSTEM, ON SET OF PRECIP LOOKS TO DELAYED
SOMEWHAT FOR CEN AND SRN KS.  SO WILL ADJUST PRECIP TIMING IN THE
GRID/ZONES. EVEN THOUGH MOISTURE IS RATHER LIMITED, RISING THETA
SURFACES AND FORECAST SOUNDINGS SUGGEST STILL A LIGHT RAIN CHANCE
ACROSS THE AREA THIS EVENING AND OVERNIGHT, AS MAIN SHORTWAVE MOVES
ACROSS THE AREA.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 331 AM CST THU JAN 12 2006/

DISCUSSION...
FORECAST CONCERNS ARE ANY PRECIPITATION CHANCES TODAY INTO
TONIGHT...AND OTHERWISE TEMPERATURES INTO THIS WEEKEND...FOLLOWED
WITH PRECIPITATION CHANCES/TYPE SUNDAY NIGHT THROUGH MONDAY.

TODAY-FRIDAY:
STILL PREFER THE DEEPER AND SLIGHTLY SLOWER UKMET WITH REGARD TO THE
UPPER TROF PROGGED TO DIG SOUTHEASTWARD OVER THE CENTRAL PLAINS
TODAY WHICH THEN STRENGTHENS AS IT MOVES OFF TO OUR EAST LATER
TONIGHT INTO FRIDAY. THIS MAINLY THE RESULT OF THE DEGREE OF
AMPLIFICATION THAT THE UPPER PATTERN WILL UNDERGO OVER THE NEXT
48-60 HOURS. THIS SYSTEM WILL ONLY HAVE ACCESS TO THE VERY
POST-FRONTAL MOISTURE THAT IT BRINGS. THE MEAGER MOISTURE IN
COMBINATION WITH RISING THETA SURFACES BEHIND THE COLD FRONT ARE
ENOUGH TO JUSTIFY KEEPING A 15-20% CHANCE OF LIGHT RAIN BEHIND THE
FRONT TODAY INTO TONIGHT. UNFORTUNATELY...ANY MEASURABLE
PRECIPITATION WILL LIKELY BE CONFINED TO A HUNDREDTH OR TWO. SHOULD
SEE QUITE A RANGE IN HIGHS TODAY GIVEN THE FRONTAL TIMING ACROSS THE
AREA AND A WARM START IN THE SOUTHEAST COUNTIES. CENTRAL KANSAS WILL
HAVE HIGHS IN THE LOW TO MID 50S WITH EARLIER FROPA...WITH THE FAR
SOUTHEASTERN COUNTIES REACHING THE MID TO UPPER 60S WITH SOME
DOWNSOPE COMPONENT AND WARM START AHEAD OF FRONT. EXPECTING A PERIOD
OF WINDY CONDITIONS BEHIND THE FRONT TODAY WITH 1000-850 LAPSE RATES
STEEP ENOUGH TO INDUCE GOOD DOWNWARD MOMENTUM TRANSFER. NORTHWEST
WINDS SHOULD STAY UP AROUND 15 KNOTS OR SO TONIGHT GIVEN THE
PRESSURE GRADIENT. COOLER PACIFIC AIRMASS BUILDS IN TONIGHT THROUGH
FRIDAY...ALTHOUGH FRIDAYS HIGHS WILL STILL BE SEVERAL DEGREES ABOVE
NORMAL.

SATURDAY-SUNDAY:
NO BIG CHANGES MADE DURING THIS PERIOD. UPPER LEVEL RIDGING WILL
MOVE ACROSS THE PLAINS ON SATURDAY FOLLOWED BY WEAK SOUTHWEST FLOW
ALOFT ON SUNDAY AHEAD OF THE NEXT UPPER TROF. TEMPERATURES WILL
RESPOND BY CLIMBING WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

MONDAY-WEDNESDAY:
MEDIUM RANGE MODELS CONTINUE TO SHOW A SPLIT FLOW PATTERN DURING
THIS PERIOD...WITH A SOUTHERN STREAM UPPER TROF/LOW EJECTING OUT
ACROSS THE CENTRAL/SOUTHERN PLAINS MONDAY INTO TUESDAY. THE
DETAILS ARE VERY SKETCHY THIS FAR OUT...ESPECIALLY IN VIEW THAT
THE GFS AND ECMWF HAVE BACKED OFF ON CLOSED LOW DEVELOPMENT OVER
PREVIOUS RUNS...WHICH LOOKS SOMEWHAT SUSPECT. THE UKMET MAINTAINS
A RESPECTABLE CLOSED UPPER LOW MOVING ACROSS THE SOUTHERN PLAINS
MONDAY INTO TUESDAY. AT THIS TIME...SEE NO REASON TO DEVIATE FROM
GOING FORECAST. MONDAY AND MONDAY NIGHT STILL LOOK LIKE THE BEST
PERIODS FOR MEASURABLE PRECIPITATION. INTIALLY WE COULD SEE SOME
LIGHT RAIN BREAK OUT LATE SUNDAY NIGHT INTO MONDAY AS THE UPPER
SYSTEM APPROACHES. THE PRECIPITATION COULD MIX WITH AND CHANGE TO
SNOW FROM NORTHWEST TO SOUTHEAST LATE MONDAY INTO MONDAY NIGHT
BEFORE MOVING OUT OF AREA EARLY TUESDAY. AGAIN THIS IS 5 DAYS OUT
AND EXPECTATIONS MAY CHANGE QUITE A BIT BETWEEN NOW AND MONDAY.

CARUSO

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  32  53  26 /  10  20   0   0
HUTCHINSON      57  30  52  25 /  20  20   0   0
NEWTON          58  31  51  26 /  10  20   0   0
ELDORADO        59  32  51  26 /  10  20   0   0
WINFIELD-KWLD   61  32  54  26 /  10  20   0   0
RUSSELL         53  26  54  25 /  20  10   0   0
GREAT BEND      54  26  53  25 /  20  10   0   0
SALINA          56  30  52  27 /  20  10   0   0
MCPHERSON       56  30  51  25 /  20  10   0   0
COFFEYVILLE     65  33  52  24 /   5  20   5   0
CHANUTE         54  32  49  24 /   5  20   5   0
IOLA            55  32  49  24 /   5  20   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 12, 5:30 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CST THU JAN 12 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX IS VERY HIGH IN SOUTH CENTRAL KANSAS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN CHANGING TO SNOW ACROSS THE AREA MONDAY
INTO MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE WILL BE
SNOWFALL ACCUMULATIONS WITH THIS STORM SYSTEM. PLEASE CHECK BACK FOR
LATER UPDATES AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.